South Carolina, 2013

Flood and Damaging Winds in South Carolina, June 25, 2013

June 25, 2013 · NWS CAE · 8 events in 5 counties and zones

Scattered thunderstorms over central South Carolina and the Savannah River Area produced some wind damage taking down trees and a few powerlines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered thunderstorms over central South Carolina and the Savannah River Area produced some wind damage taking down trees and a few powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 25, 12:06 PM EST, 39 minutes earlier.

Area forecast discussion, Jun 25, 12:06 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
106 PM EDT TUE JUN 25 2013

.SYNOPSIS...
A DEEPENING UPPER LEVEL TROUGH OVER THE EASTERN US...ALONG WITH
ABUNDANT ATMOSPHERIC MOISTURE...WILL PROVIDE ABOVE NORMAL CHANCES
OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH
THE FORECAST PERIOD.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...HIGH PRESSURE WILL REMAIN OFFSHORE WITH A MOIST
SOUTHERLY FLOW PERSISTING ACROSS THE REGION. CHANCES OF SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO INCREASE THROUGH THE AFTERNOON
HOURS. SEVERE THUNDERSTORM THREAT REMAINS LOW. WITH PWAT VALUES
OF 1.9 INCHES OR GREATER THE POTENTIAL FOR HEAVY RAIN WILL BE THE
BIGGEST ISSUE. WITH FLOW ALOFT ALSO REMAINING WEAK THE HEAVY
RAINFALL COULD COMBINE WITH SOME SLOW MOVING CELLS TO CREATE HYDRO
RELATED ISSUES...ESPECIALLY IN LOW LYING AREAS AND AREAS WHICH
HAVE RECEIVED LARGE AMOUNTS OF RAINFALL IN THE PAST COUPLE OF
DAYS. TEMPERATURES WILL BE AROUND 90...WITH SHOWERS AND THUNDERSTORMS
CREATING A WIDE VARIANCE IN TEMPERATURES THROUGH THE AFTERNOON.

TONIGHT...CONVECTION WILL DIMINISH WITH SUNSET AND LOSS OF
HEATING...WITH FOG POTENTIAL LATE TONIGHT ONCE AGAIN BEING A
CONCERN. WINDS ALOFT WILL BE A BIT STRONGER OVERNIGHT RESULTING IN
A POTENTIAL FOR FOG AND STRATUS. HAVE CONTINUED WITH MENTION OF
PATCHY FOG IN THE FORECAST. OVERNIGHT LOWS WILL AGAIN BE IN THE
LOWER 70S.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
UPPER HIGH WILL BUILD OVER THE SW US...WHILE UPPER ENERGY SHIFTS
EAST AND CUTS OFF OVER THE E GREAT LAKES...RESULTING IN A
DEEPENING UPPER TROUGH OVER THE SE CONUS. WEAK SURFACE RIDGE AXIS
WILL REMAIN GENERALLY JUST TO OUR SOUTH INTO WED...THEN SHIFT TO
THE S AND E WED NT/THU AHEAD OF AN UPPER DISTURBANCE AND SURFACE
TROUGH THAT WILL MOVE THROUGH LATE THU/THU NT. HIGH LEVELS OF
ATMOSPHERIC MOISTURE ARE EXPECTED TO CONTINUE THROUGH THURSDAY.
GENERALLY DIURNAL HIGH CHANCE TO LOW LIKELY POPS WED/THU...WITH
INDICATIONS OF SOME DRIER AIR ENTERING THE WESTERN CAROLINAS AND
OUR NORTHERN FA BEHIND THE TROUGH FRIDAY. SO...TRENDED POPS DOWN
FRIDAY...ESP NORTH FA.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
GFS/ECMWF INDICATE UPPER ENERGY ROUNDING THE BASE OF THE UPPER
TROUGH AND MOVING THROUGH OUR REGION SAT/SUN. CONTINUED VERY HIGH
PW VALUES. BY MON INTO MID WEEK...ADDITIONAL UPPER ENERGY WILL
DIVE DOWN THE BACK SIDE OF THE NEARLY STATIONARY UPPER LOW OVER
THE LAKES...AND DEEPEN THE UPPER TROUGH TO OUR WEST OVER THE MISS
VLLY...AS STRONG UPPER RIDGE CONTINUES OVER THE W CONUS. THERE
APPEARS TO BE THE POSSIBILITY THAT A PROLONGED PERIOD OF A DEEP S
TO SW FLOW AND A VERY MOIST ATMOSPHERE COULD SET UP OVER OUR
REGION...PROVIDING ABOVE NORMAL POPS/RAINFALL...AND POSSIBLE
FLOODING. A BLEND OF MOS AND HPC GUIDANCE GENERALLY PROVIDING HIGH
CHANCE TO LIKELY POPS...WHICH LOOKS GOOD.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
MIX OF CONDITIONS ARE EXPECTED TO OCCUR THROUGH THE PERIOD.
CONDITIONS THROUGH THE DAY WILL BE DEPENDENT UPON WHETHER SHOWERS OR
STORMS CAN IMPACT A TAF SITE.  OUTSIDE OF THE PRECIP...EXPECT VFR
CONDITIONS WITH SCATTERED TO BROKEN CLOUDS BETWEEN 3.5KFT AND 5KFT.
IF A SITE IS IMPACTED BY RAINFALL...BRIEF PERIODS OF MVFR
VISIBILITIES AND CEILINGS ARE EXPECTED TO OCCUR.  CONFIDENCE RIGHT
NOW IN REGARDS TO SHOWERS IMPACTING A TAF SITE ARE ABOUT 50
PERCENT...WHICH MATCHES THE SCATTERED NATURE OF THE CONVECTION
THROUGH THE AFTERNOON.  WILL PROBABLY GO WITH VCSH/VCTS SINCE
SHOWERS WILL BE AROUND AND NEAR AIRPORTS...THEN AMEND AS STORMS MOVE
INTO TAF LOCATION.  WINDS THROUGH THE PERIOD WILL GENERALLY BE
SOUTHERLY AT 7 KNOTS OR LESS. MAY SEE A RETURN OF MVFR/IFR FOG OR
STRATUS AGAIN WEDNESDAY MORNING.  THE REST OF WEDNESDAY SHOULD BE
SIMILAR TO WHAT WE HAVE SEEN THE PAST FEW DAYS...SKIES BREAKING OUT
AROUND 14Z...THEN VFR THROUGH 18Z WITH ISOLATED SHOWERS STARTING
AROUND 16Z.

EXTENDED AVIATION OUTLOOK...CIG/VSBY RESTRICTIONS POSSIBLE EACH
DAY IN MAINLY AFTERNOON/EVENING THUNDERSTORMS...AS WELL AS LATE
NIGHT/EARLY MORNING FOG/STRATUS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 25, 3:02 AM EST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
402 AM EDT TUE JUN 25 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-260815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
402 AM EDT TUE JUN 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING MAY BE CAPABLE
OF PRODUCING BRIEF LOCALIZED HEAVY RAIN...AND FLOODING OF
ROADWAYS AND OTHER LOW LYING FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 25, 12:43 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
143 PM EDT TUE JUN 25 2013

SCZ016-251815-
CHESTERFIELD-
143 PM EDT TUE JUN 25 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD COUNTY
THROUGH 215 PM EDT...

AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR CHERAW...DRIFTING SLOWLY TO THE EAST.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CHERAW...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3459 8002 3472 8002 3478 7993 3474 7988
      3468 7986 3466 7983 3466 7981 3464 7980
TIME...MOT...LOC 1743Z 265DEG 9KT 3470 7989

The radar

The Columbia radar (KCAE), 140 km away, was scanning. The volume nearest the first event began at 17:42 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Chesterfield

When
June 25, 12:45 PM EST to 1:15 PM EST
Where
Chesterfield County, 1.79 mi NW of Cheraw
Reported by
COOP Observer
Coordinates
34.700, -79.900

COOP Observer at Cheraw Water Plant reported 1.31 inches of rain from a thunderstorms within a half hour.

Heavy Rain, Richland

When
June 25, 2:30 PM EST to 3:00 PM EST
Where
Richland County, Forest Acres
Reported by
Public
Coordinates
34.030, -80.980

Public reported 1.34 inches of rain within a half hour.

Thunderstorm Wind, Lexington

When
June 25, 2:57 PM EST to 3:01 PM EST
Where
Lexington County, 3.45 mi S of Irmo
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.030, -81.180

SC Highway Patrol reported powerlines down on Mill Stream Road at Corley Mill Road.

Thunderstorm Wind, Lexington

When
June 25, 2:58 PM EST
Where
Lexington County, 3.86 mi NNW of Arthur
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.020, -81.180

A social media report had a large tree down completely blocking the Millstream Road half way between Hope Ferry Road and Corley Mill Road.

Flood, Richland

When
June 25, 3:00 PM EST to 4:00 PM EST
Where
Richland County, 2.39 mi ENE of Woodfield to 1.62 mi ESE of Pontiac
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.040, -80.890

Columbia Police Dept. reported flooding in areas around Two Notch Road around the 9000 block.

Thunderstorm Wind, Richland

When
June 25, 3:35 PM EST to 3:39 PM EST
Where
Richland County, 2.15 mi NNE of Pontiac
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.160, -80.840

SC Highway Patrol reported trees down on Bookman Road past Kelly Mill Road.

Thunderstorm Wind, Kershaw

When
June 25, 3:50 PM EST to 3:54 PM EST
Where
Kershaw County, 0.69 mi N of Elgin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
34.180, -80.800

Fairfield Electric COOP reported trees down on Keels Ct. in Elgin.

Thunderstorm Wind, Barnwell

When
June 25, 6:26 PM EST
Where
Barnwell County, 6.69 mi NE of Robbins
Measured
55 kt (63 mph) measured gust
Reported by
Other Federal Agency
Coordinates
33.240, -81.590

Savannah River Site measured a 63 MPH wind gust.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2013Every state in 2013This day in weather historyWarnings in South Carolina, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 448415, 448417, 448418, 448419, 448414, 448421, 448420, 448422.